Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 11, 2021Union County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 11, 2021, 12:18 AM EDT for Union County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 12:18 AM EDT (04:18 UTC)
Expired
Aug 11, 2021, 12:45 AM EDT
In force
27 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
50

County Union County, PA

The radar

The State College radar (KCCX), 55 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS81 KCTP 110418
SPSCTP

Special Weather Statement
National Weather Service State College PA
1218 AM EDT Wed Aug 11 2021
 
PAZ019-045-049-110445-
Southern Clinton PA-Union PA-Southern Centre PA-
1218 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of east central Centre,
central Union and southeastern Clinton Counties through 1245 AM
EDT...

At 1217 AM EDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Mifflinburg, Carroll, Lamar, Blanchard, Bald Eagle State Park, R.B.
Winter State Park, Mackeyville, Forest Hill, Sand Bridge State Park,
Howard, Beech Creek, Loganton and McCall Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4104 7702 4089 7705 4102 7773 4104 7772
      4109 7763
TIME...MOT...LOC 0417Z 281DEG 39KT 4103 7758 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 10:48 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 10, 10:48 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
1048 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Very warm to hot conditions will last through the end of this
week. The heat will peak Wednesday and Thursday afternoons
across central and southeastern parts of the area with
widespread highs in the low to mid 90s and heat indices
exceeding 100 degrees in spots both afternoons. The hot and
humid conditions will also fuel daily rounds of scattered
showers and thunderstorms. Expect relief from the heat to
arrive by the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
H5 shortwave tracking through southeast Ontario late this
evening with a flat trough axis swinging through north central
PA. Still some isold shra/tsra roaming areas along and north of
I-80 and this will be the case until a few hours past midnight.

Elsewhere, gradual decrease in clouds taking place with areas
of fog expected in areas that rained. It will remain very muggy
thru the night with only isold/sct SHRA in the north for the
second half of the area.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Wednesday is looking like a repeat of Tuesday for temps. With 5h
heights rather high (590+ dm) a very weak short wave slides
overhead during the afternoon and evening. PWs pool over 2
inches over our southeast, but it appears to be so warm that
convection may be limited to scattered coverage. Am concerned
that any convection that does develop would produce heavy
downpours over my southeast given the tropical PWs arriving, but
we'll deal with that tomorrow.

Heat Advy remains in effect for roughly the southern half of
the area heat indices reach as high as 101F.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Hottest day on tap Thursday with heat indices as high as ~105F
over parts of the Lower Susq River Valley. A long- wave trough
finally breaks down the ridge late in the week with Friday
perhaps turning out a couple of degs cooler, but still above 90
for most places south of I-80 and east of I-99. Models differ
with the timing of the sfc cold fropa in the Fri- Sat time
frame. The ECMWF deterministic run pushes it through with
numerous showers and tstms late in the day / early evening Fri,
while the slower GFS holds the cold fropa until the more stable
Fri overnight hours, with less convection.

Showers may linger across the south Saturday as the cold front
slows down through Maryland and Virginia. Otherwise, the weekend
looks pleasant - cooler and much less humid as high pressure
builds in from the north and west.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Several areas of convection across PA early this evening, mostly
over the southern half of central PA. Elsewhere, VFR is
predominant with hazy skies across the region. Convection will
wind down after sunset with VFR, but hazy conditions overnight
and first half of tomorrow. More afternoon convection possible
next few days as region in the middle of a very warm and humid
weather pattern.

Outlook...

Wed...AM low cigs possible NW Mtns. Scattered PM tsra impacts
possible.

Thu-Sat...Scattered PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM EDT Wednesday for PAZ028-036-
046-049>053-056>059-063>066.
Heat Advisory from noon to 7 PM EDT Thursday for PAZ019-
025>028-036-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir/Dangelo
LONG TERM...DeVoir/Gartner
AVIATION...Ross/DeVoir
Hazardous weather outlook, Aug 10, 12:58 PM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1258 PM EDT Tue Aug 10 2021

PAZ004>006-010>012-017-018-024-033>035-037-041-042-111700-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-
1258 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds are possible both
Wednesday and Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-036-046-049>053-056>059-063>066-111700-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1258 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT WEDNESDAY...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms with gusty winds are possible both
Wednesday and Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>027-045-111700-
Southern Centre-Blair-Huntingdon-Mifflin-Southern Clinton-
1258 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms with gusty winds are possible both
Wednesday and Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 10, 7:54 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
754 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     SPRING GROVE            39.88N 76.86W
08/10/2021                   YORK               PA   TRAINED SPOTTER

            LARGE TREES DOWN.

&&
Local storm report, Aug 10, 8:02 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     1 SE LITITZ             40.14N 76.29W
08/10/2021                   LANCASTER          PA   911 CALL CENTER

            WIRES DOWN.

&&

AW
Local storm report, Aug 10, 8:47 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
847 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND DMG     5 E QUARRYVILLE         39.89N 76.07W
08/10/2021                   LANCASTER          PA   911 CALL CENTER

            WIDESPREAD DOWNED POWERLINES AND WIRES.

&&

AW
Local storm report, Aug 10, 8:48 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
848 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     2 S LITITZ              40.12N 76.30W
08/10/2021  M59 MPH          LANCASTER          PA   ASOS

            NUMEROUS POWER OUTAGES IN THE AREA.

&&

MRC
Local storm report, Aug 10, 9:06 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
906 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 N DAUPHIN             40.40N 76.93W
08/10/2021                   DAUPHIN            PA   PUBLIC

            MULTIPLE TREES SNAPPED AND UPROOTED.

0234 PM     TSTM WND DMG     2 NNW DAUPHIN           40.40N 76.95W
08/10/2021                   DAUPHIN            PA   911 CALL CENTER

            TREES ON ROAD.

0235 PM     TSTM WND DMG     2 WNW ELLENDALE FORGE   40.41N 76.89W
08/10/2021                   DAUPHIN            PA   911 CALL CENTER

            TREES DOWN ON CLARKS VALLEY RD.

0625 PM     TSTM WND DMG     HANOVER                 39.81N 76.98W
08/10/2021                   YORK               PA   TRAINED SPOTTER

            TREES DOWN ON STOCK ST AND MCCOSH ST.

0635 PM     TSTM WND DMG     3 WSW YORK              39.95N 76.78W
08/10/2021                   YORK               PA   911 CALL CENTER

            WIRES DOWN.

0636 PM     TSTM WND DMG     1 SE YORK               39.96N 76.72W
08/10/2021                   YORK               PA   911 CALL CENTER

            WIRES DOWN.

0646 PM     TSTM WND DMG     1 SE LITITZ             40.14N 76.29W
08/10/2021                   LANCASTER          PA   911 CALL CENTER

            WIRES DOWN.

0650 PM     TSTM WND DMG     SPRING GROVE            39.88N 76.86W
08/10/2021                   YORK               PA   TRAINED SPOTTER

            LARGE TREES DOWN.

0650 PM     TSTM WND GST     2 S LITITZ              40.12N 76.30W
08/10/2021  M59 MPH          LANCASTER          PA   ASOS

            NUMEROUS POWER OUTAGES IN THE AREA.

0739 PM     TSTM WND DMG     5 E QUARRYVILLE         39.89N 76.07W
08/10/2021                   LANCASTER          PA   911 CALL CENTER

            WIDESPREAD DOWNED POWERLINES AND WIRES.

&&
Special weather statement, Aug 11, 12:18 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1218 AM EDT Wed Aug 11 2021

PAZ019-045-049-110445-
Southern Clinton PA-Union PA-Southern Centre PA-
1218 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of east central Centre,
central Union and southeastern Clinton Counties through 1245 AM
EDT...

At 1217 AM EDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mifflinburg, Carroll, Lamar, Blanchard, Bald Eagle State Park, R.B.
Winter State Park, Mackeyville, Forest Hill, Sand Bridge State Park,
Howard, Beech Creek, Loganton and McCall Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4104 7702 4089 7705 4102 7773 4104 7772
      4109 7763
TIME...MOT...LOC 0417Z 281DEG 39KT 4103 7758

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:38 AM EDTExcessive Heat WarningCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Juniata and 10 more39 hr
Aug 11, 5:03 AM EDTSpecial Weather StatementCTPWarren27 min
Aug 11, 6:40 AM EDTSpecial Weather StatementCTPMcKean50 min
Aug 11, 2:11 PM EDTSpecial Weather StatementCTPCambria49 min
Aug 11, 2:32 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York58 min
Aug 11, 2:59 PM EDTSpecial Weather StatementCTPSomerset61 min
Aug 11, 3:02 PM EDTSpecial Weather StatementCTPBlair28 min
Aug 11, 3:13 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Huntingdon46 min
Aug 11, 3:28 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin62 min
Aug 11, 3:34 PM EDTSevere Thunderstorm WarningCTPMifflin41 min
Aug 11, 3:35 PM EDTSpecial Weather StatementCTPHuntingdon25 min
Aug 11, 3:49 PM EDTSpecial Weather StatementCTPJuniata26 min
Aug 11, 3:55 PM EDTSpecial Weather StatementCTPDauphin35 min
Aug 11, 4:07 PM EDTSpecial Weather StatementCTPYork38 min
Aug 11, 4:08 PM EDTSpecial Weather StatementCTPFranklin37 min
Aug 11, 4:13 PM EDTSpecial Weather StatementCTPJuniata, Perry, Snyder, Union32 min
Aug 11, 4:23 PM EDTSevere Thunderstorm WarningCTPCentre, Snyder, Union59 min
Aug 11, 4:37 PM EDTSevere Thunderstorm WarningCTPDauphin53 min
Aug 11, 4:42 PM EDTSpecial Weather StatementCTPYork33 min
Aug 11, 4:43 PM EDTSpecial Weather StatementCTPCumberland32 min
Aug 11, 4:47 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry, Snyder53 min
Aug 11, 4:52 PM EDTAreal Flood AdvisoryCTPDauphin2 hr
Aug 11, 4:54 PM EDTSpecial Weather StatementCTPLebanon36 min
Aug 11, 5:00 PM EDTFlash Flood Warning Considerable damage threatCTPCumberland, Dauphin, York85 min
Aug 11, 5:00 PM EDTSpecial Weather StatementCTPYork30 min
Aug 11, 5:08 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland52 min
Aug 11, 5:14 PM EDTSevere Thunderstorm WarningCTPLancaster46 min
Aug 11, 5:35 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland48 min
Aug 11, 5:44 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon2 hr
Aug 11, 5:47 PM EDTSpecial Weather StatementCTPLancaster, York58 min
Aug 11, 5:54 PM EDTSevere Thunderstorm WarningCTPLancaster, York51 min
Aug 11, 5:58 PM EDTSevere Thunderstorm WarningCTPLancaster47 min
Aug 11, 6:25 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, York95 min
Aug 11, 7:14 PM EDTSpecial Weather StatementCTPWarren31 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.